Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Birmingham, AL

August 19, 2020Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 19, 2020, 6:21 PM CDT for Jefferson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2020, 6:21 PM CDT (23:21 UTC)
Expired
Aug 19, 2020, 6:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS84 KBMX 192321
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT Wed Aug 19 2020
 
ALZ024-192345-
Jefferson AL-
621 PM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Birmingham. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Vestavia Hills, Mountain Brook, Trussville, Irondale,
Center Point, Tarrant, Ketona Lakes, B.j.c.c., Kingston, Five Points
South, Regions Field, Alton, Barber Motorsports Park, Birmingham
Airport, U.A.B. Campus, Birmingham Race Course, Ruffner Mountain,
Danville and Liberty Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 8663 3348 8671 3348 8676 3351 8682
      3358 8679 3362 8674 3362 8663 3355 8661
TIME...MOT...LOC 2321Z 171DEG 1KT 3353 8673 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:29 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 19, 2:29 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
229 PM CDT Wed Aug 19 2020

.SHORT TERM...
/Updated at 1054 AM CDT Wed Aug 19 2020/

Only minor changes needed for the next 36 hour forecast. The
outside threat for isolated severe weather continues this
afternoon. Temperatures aloft are cooler today aiding the
instability as the upper trough digs further south. There is also
a fairly decent lower level moisture pool developing across
southeast Alabama ahead of the surface boundary. Storm coverage
will increase over the next several hours, mainly east of I65 or
closer to the surface front, and will rapidly subside just after
sunset. Most of the morning parameters indicate a high risk for
wet microbursts from I59, south and east.

17/KLAWS

Previous short-term discussion:
/Updated at 0345 AM CDT Wed Aug 19 2020/

Today and Tonight.

A relatively amplified mid to upper-level pattern remains
stretched across the CONUS with ridging in place across the West
and a longwave trough east of the Mississippi River. Water vapor
imagery depicts an embedded shortwave now moving southeast from
the mid MRV headed toward Central AL along with associated mid-
level height falls. At the surface, a boundary is now positioned
from near Marengo County northeastward to near Cleburne County per
recent surface obs and RADAR imagery. This feature and combined
aloft will allow for an increase in convective activity this
afternoon as temperatures rise into the upper 80s to lower 90s.

Guidance suggests the shortwave will position to near the AL/MS
line and generally approach Central AL this afternoon. Though with
time the vort max may weaken, a more broad area of height
falls/vorticity aloft will continue to dig into the Deep South.
Meanwhile, low-level moistening is expected to the east and
southeast of a ~1008-1009 mb low pressure set to develop near
south Central AL this afternoon along the surface boundary. As
such, I placed 'likely' PoPs east of I-65 with a decreasing trend
northwestward with expected decline in forcing and moisture
quality.

The presence of mid-level dry air & low-level moisture advection
will combine with other factors to promote the development of
isolated strong to severe thunderstorms by this afternoon. These
factors include SBCAPE of 2,000-3,000 J/kg and rather steep low-
level lapse rates in places (8-9 C/km). Though I'd like to see PWs
a little bit higher (HREF mean suggests 1.4-1.6" in likely PoP
area), I can't rule out instances of damaging wind gusts due to
microbursts. Additional forcing considerations help overcome this
factor as updrafts would otherwise struggle to maintain their
rigor due to dry air entrainment aloft. (It is this dry air
entrainment that strengthens the downdraft core for microburst
potential, however.)

At face value, the above reasons warrant a low-confidence mention
of strong to severe thunderstorms in the HWO, albeit of an
unorganized nature. This will include brief damaging wind gusts up
to 60 mph and small to quarter size hail for the more robust
updrafts/cores able to take advantage of the ~20 kts eff. bulk
shear.

Thursday morning and afternoon.

As mentioned before, a more broad area of synoptic height falls
and associated vorticity is expected to settle across the Deep
South and generally retrograde west & center near the lower MRV by
Thursday morning. A more robust reservoir of low-level
moisture/theta-e are expected to overspread much of the downstream
areas across the Southeast with PWs ~1.7-1.9". Cooling
temperatures aloft (around -9 to -10 C at 500 mb) and a moisture-
rich boundary layer are pointing toward 3,000-4,000+ SBCAPE
profiles amidst 15-25 kts eff. bulk shear (increasing
southwesterly flow in the southeast areas). I've increased PoPs as
this and the left exit region of an upper-level jet streak should
foster numerous thunderstorms, including the potential for
multicell clusters and bowing segments capable of damaging winds.
More isolated cells earlier in the convective life cycle will
carry the potential for severe criteria hail given the relatively
cool temps aloft and favorable buoyancy in the hail growth zone.
For these reasons I'll mention strong to severe thunderstorms in
the HWO with the afternoon and early evening the time of greatest
potential. Kinematics and other parameters suggest areas along and
south of I-20 having the best chance at this time, though the
entire Southeast CONUS has a chance given the overall PoPs despite
'weaker' shear values elsewhere.

40/Sizemore

.LONG TERM...
/Updated at 0208 PM CDT Wed Aug 19 2020/

Friday through Tuesday.

Features.

An anomalous pattern will persist through the first portion of
the long term forecast period with the forecast area positioned on
the east side of a deep layer trough centered over the Lower
Mississippi River Valley region. Upper-level winds will increase
form the south in the upper levels as the trough becomes centered
closer to the area on Saturday.

Expect the trough to lift to the northeast of the area during the
day on Sunday. As we progress from Monday into Tuesday, expect
ridging to increase in the upper levels from the southeast.

Precipitable water values will remain high on Friday followed by
a brief decrease on Saturday as some drier air moves over the area
from the southwest behind the departing trough. There is some
disagreement among global modeling regarding precipitable water
values from late Sunday through Tuesday but the overall trend is
for increasing values.

Attention will begin to turn to the tropics toward the end of the
forecast with some global models developing a system and bringing
it northwest from the Northern Caribbean Sea into the Southeast
Gulf of Mexico by Tuesday. Please monitor updates to the forecast
from our office along with products issued by the National
Hurricane Center as we move from this weekend into next week.

Forecast.

Friday through Sunday.

Scattered to numerous showers and storms are expected on Friday.
Expect some decrease to the isolated to scattered categories
southwest on Saturday as some drier air aloft does work its way
into the area. Isolated to scattered activity is forecast
generally along and south of Interstate 59 corridor. Highs will
range from the mid 80s east to the mid 80s south and west on
Friday and Saturday and from the upper 80s east to the low 90s
west on Sunday.

Monday and Tuesday.

Isolated showers and storms are forecast across the entire area
with scattered activity south and east from Monday through
Tuesday. Highs will range from the upper 80s east and south to the
low 90s west and north.

05

&&

.AVIATION...
18Z TAF Discussion.

Showers and thunderstorms will continue to increase through the
afternoon hours as a surface boundary interacts with an upper
trough. Coverage should be relatively high for summer convection
at and near all sites, but should reduce substantially once we are
out of the diurnal cycle. Overnight should leave middle or higher
level cigs, with some vis reduction possible in the early morning
depending on rain coverage.

17/KLAWS

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected this
afternoon and again tomorrow afternoon. Isolated showers and
storms are expected on Saturday followed by a developing pattern
with scattered showers and storms across the south and east into
early next week.

Minimum relative humidity values are expected to dip into the mid
40 percent range this afternoon followed by values only dipping
into the upper 40 to low 50 percent range tomorrow through
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  88  67  85  67 /  50  80  70  70  50
Anniston    68  89  68  86  68 /  50  80  70  70  50
Birmingham  69  89  69  86  69 /  50  80  70  70  40
Tuscaloosa  69  90  69  86  69 /  40  80  60  70  30
Calera      68  89  68  84  67 /  50  80  70  70  40
Auburn      68  87  68  83  68 /  50  80  80  70  50
Montgomery  70  90  69  86  70 /  50  80  70  70  40
Troy        69  88  68  85  69 /  50  80  70  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 19, 3:55 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
355 AM CDT Wed Aug 19 2020

ALZ011>015-017>050-201200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
355 AM CDT Wed Aug 19 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and early evening. Brief damaging wind gusts up to 60 mph and hail
up to quarter size could occur. Best chances remain along and east of
Interstate 65.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday afternoon and
early evening. Damaging wind gusts up to 60 mph and hail up to
quarter size are possible. Best chances remain along and south of
Interstate 20.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening, as well as Thursday afternoon and
evening. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, Aug 19, 3:16 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
316 PM CDT Wed Aug 19 2020

ALZ049-050-192045-
Pike AL-Barbour AL-
316 PM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIKE AND
SOUTHWESTERN BARBOUR COUNTIES UNTIL 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clio. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clio and Louisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 8567 3173 8573 3180 8576 3186 8568
      3185 8560 3180 8555 3176 8553 3173 8560
TIME...MOT...LOC 2016Z 228DEG 3KT 3179 8566

89^GSatterwhite
Local storm report, Aug 19, 3:49 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND GST     ANNISTON REGIONAL AIRPO 33.59N 85.85W
08/19/2020  E56 MPH          CALHOUN            AL   ASOS

&&

MAL
Local storm report, Aug 19, 4:04 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 ESE BLOUNTSVILLE      34.07N 86.55W
08/19/2020                   BLOUNT             AL   TRAINED SPOTTER

            ONE TREE DOWN ON HIGHWAY 79 AND BLOCKING
            PART OF THE ROADWAY.

&&

MAL
Local storm report, Aug 19, 4:05 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     5 ENE BLOUNTSVILLE      34.12N 86.52W
08/19/2020                   BLOUNT             AL   TRAINED SPOTTER

            FOUR TREES DOWN ALONG WOODS ROAD.

&&

MAL
Special weather statement, Aug 19, 5:14 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
514 PM CDT Wed Aug 19 2020

ALZ029-192230-
Randolph AL-
514 PM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDOLPH COUNTY UNTIL 530
PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wedowee. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wedowee and Tennant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3325 8550 3327 8555 3334 8555 3339 8549
      3338 8544 3336 8540 3330 8539 3327 8542
TIME...MOT...LOC 2214Z 255DEG 2KT 3333 8548

89^GSatterwhite
Special weather statement, Aug 19, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT Wed Aug 19 2020

ALZ024-192345-
Jefferson AL-
621 PM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Birmingham. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Vestavia Hills, Mountain Brook, Trussville, Irondale,
Center Point, Tarrant, Ketona Lakes, B.j.c.c., Kingston, Five Points
South, Regions Field, Alton, Barber Motorsports Park, Birmingham
Airport, U.A.B. Campus, Birmingham Race Course, Ruffner Mountain,
Danville and Liberty Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 8663 3348 8671 3348 8676 3351 8682
      3358 8679 3362 8674 3362 8663 3355 8661
TIME...MOT...LOC 2321Z 171DEG 1KT 3353 8673

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:54 PM CDTSpecial Weather StatementBMXEtowah36 min
Aug 19, 1:57 PM CDTSpecial Weather StatementBMXBarbour33 min
Aug 19, 2:15 PM CDTSpecial Weather StatementBMXCherokee45 min
Aug 19, 3:16 PM CDTSpecial Weather StatementBMXBarbour29 min
Aug 19, 4:35 PM CDTAreal Flood AdvisoryBMXWinston115 min
Aug 19, 5:14 PM CDTSpecial Weather StatementBMXRandolph16 min
Aug 19, 6:59 PM CDTSpecial Weather StatementBMXShelby31 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.